Alert archive / Arkansas / Flash Flood Warnings in 2011

Flash Flood Warning 111, NWS Little Rock, AR

May 24, 2011Baxter County, Marion County, Arkansas

NWS Little Rock, AR issued this flash flood warning at May 24, 2011, 11:51 AM CDT for Baxter County, Marion County, Arkansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2011, 11:51 AM CDT (16:51 UTC)
Expired
May 24, 2011, 6:00 PM CDT
In force
6 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Baxter County, AR, Marion County, AR

The radar

The Springfield radar (KSGF), 132 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

242 
WGUS54 KLZK 241651
FFWLZK
ARC005-089-242300-
/O.NEW.KLZK.FF.W.0111.110524T1651Z-110524T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1151 AM CDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR RAPID RIVER RISES IN...
  EAST CENTRAL MARION COUNTY IN NORTH CENTRAL ARKANSAS...
  WEST CENTRAL BAXTER COUNTY IN NORTH CENTRAL ARKANSAS...

* UNTIL 600 PM CDT

* AT 1145 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS
  WERE CONTINUING TO MONITOR RELEASES FROM BULL SHOALS...DUE
  TO HEAVY RAINFALL THAT HAS FALLEN OVER THE LAST SEVERAL DAYS.
  U S ARMY CORPS OF ENGINEERS IS INCREASING THE WATER FLOW AT
  12 PM CDT AT BULL SHOALS TO 35 THOUSAND CUBIC FEET PER SECOND. 
  AT 2 PM CDT...FLOWS ARE EXPECTED TO INCREASE TO 44 THOUSAND CUBIC 
  FEET PER SECOND. OVER THE COURSE OF THE AFTERNOON THESE FLOWS 
  FROM BULL SHOALS WILL LIKELY CAUSE A 4 TO 5 FOOT INCREASE IN RIVER 
  LEVELS FROM JUST SOUTH OF THE RESERVOIR TO BUFFALO CITY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS
  ALONG THE WHITE RIVER FROM BULL SHOALS...EAST OF FAIRVIEW...TO
  COTTER...TO BUFFALO CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS ALONG THE RIVER ARE ADVISED TO SECURE DOCKS AND ENCOURAGED
TO SEEK SHELTER ON HIGHER GROUND. IF FLASH FLOODING IS OBSERVED ACT 
QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER 
GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO 
FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3620 9249 3624 9249 3626 9256 3630 9254
      3631 9258 3635 9261 3639 9260 3640 9256
      3639 9253 3635 9258 3636 9253 3633 9251
      3632 9255 3631 9251 3628 9251 3627 9247
      3624 9245 3620 9245 3617 9239 3614 9242
      3615 9244

$$

61

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at May 24, 9:45 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 24, 9:45 AM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
945 AM CDT TUE MAY 24 2011

.UPDATE...

JUST A QUICK MORNING UPDATE TO ADJUST A FEW THINGS SUCH AS SKY
COVER...TEMPS AND POP GRIDS. SKIES WERE MOSTLY CLEAR ACROSS THE
STATE THIS MORNING WITH SOME STRATUS DEVELOPING ALONG A BOUNDARY
FROM MEMPHIS TO MENA. EXPECT PARTLY CLOUDY SKIES ACROSS MUCH OF
ARKANSAS BY THIS AFTERNOON. GIVEN THE STATE OF THE CLOUD COVER
THIS MORNING...HAVE REMOVED ALL MENTION OF PRECIP UNTIL ROUGHLY
11AM. RAPID REFRESH RUC MODEL OUTPUT SHOWS THE POTENTIAL FOR SOME
ISOLATED SHOWER DEVELOPMENT BY MIDDAY ALONG AND NORTH OF THE
AFOREMENTIONED BOUNDARY...AND HAVE 20-30 PERCENT POPS IN THE NRN
HALF OF THE CWA TO ACCOUNT FOR THAT AFTER 16-17Z.

&&

PREV DISCUSSION... /ISSUED 336 AM CDT TUE MAY 24 2011/

SHORT TERM...TODAY THROUGH FRIDAY
STORM COMPLEX CONTINUES TO PROPAGATE SOUTHEASTWARD ALONG A MESOSCALE
BOUNDARY INTO THE EASTERN PORTION OF THE FORECAST AREA EARLY THIS
MORNING. THUNDERSTORM COVERAGE HAS DIMINISHED IN INTENSITY AS
OUTFLOW IS GETTING AHEAD OF THE MAIN SYSTEM. EXPECT THIS TREND TO
CONTINUE INTO THE EARLY MORNING HOURS...WITH THE SYSTEM DIMINISHING
TOWARD DAWN.

FOR MUCH OF THE DAY...THE AREA SHOULD SEE A BIT OF A LULL...WITH
ONLY ISOLATED OR WIDELY SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE
IN THE WARM SECTOR OF THE SYSTEM THAT CONTINUES TO BE STALLED TO THE
WEST OF ARKANSAS. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP
LATE THIS AFTERNOON OVER OKLAHOMA...AND WILL SPREAD INTO ARKANSAS
TONIGHT. SEVERE STORMS ARE POSSIBLE YET AGAIN. THE MOST LIKELY AREA
TO SEE SEVERE STORMS WOULD TEND TO BE NORTH OF ARKADELPHIA TO
CLARENDON...AND BETWEEN 00Z AND 09Z.

ONCE THAT ROUND DIMINISHES...THERE SHOULD BE A BRIEF BREAK IN THE
MORNING WEDNESDAY. BY THE AFTERNOON...AN UPPER LOW IS EXPECTED TO
DROP DOWN TOWARD SOUTHERN MISSOURI...WHICH WILL GIVE THE STALLED
SYSTEM TO THE WEST SOME MOMENTUM. SHOWERS AND THUNDERSTORMS WILL
DEVELOP ALONG AND AHEAD OF THE FRONT DURING THE AFTERNOON AND MOVE
ACROSS THE FORECAST AREA WEDNESDAY NIGHT AND EARLY THURSDAY MORNING.

SEVERE STORMS WILL AGAIN BE POSSIBLE...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY CONCERN. TORNADOES ARE ALSO POSSIBLE...ESPECIALLY
IN AREAS EAST OF ARKADELPHIA TO MOUNTAIN HOME.

THE FRONT IS EXPECTED TO CLEAR THE REGION SOME TIME LATE WEDNESDAY
NIGHT OR EARLY THURSDAY MORNING. HOWEVER...THERE WILL BE SOME
LINGERING SHOWERS AND THUNDERSTORMS BEHIND IT AS THE UPPER LOW
PASSES ACROSS SOUTHERN MISSOURI. PRECIPITATION WILL DIMINISH ON
THURSDAY EVENING AS THE LOW PUSHES INTO THE OHIO VALLEY AND SURFACE
HIGH PRESSURE MOVES IN BEHIND IT.

THE UPPER LOW IS EXPECTED TO RAPIDLY HEAD NORTHEAST ON FRIDAY...THUS
NORTHWEST FLOW ALOFT WILL BE BRIEF...WHICH WILL PRECLUDE A
SIGNIFICANT COOLDOWN IN TEMPERATURES. THE FLOW WILL FLATTEN OUT...WITH
ANOTHER SYSTEM APPROACHING THE REGION FROM THE NORTHWEST. THIS WILL
BRING RAIN CHANCES BACK INTO THE FORECAST...MAINLY ACROSS THE WEST
AND NORTHWEST BY LATE IN THE DAY FRIDAY.

DUE TO THE AMOUNT OF MOISTURE PRESENT IN THE ATMOSPHERE...HEAVY
RAINFALL WILL REMAIN A CONCERN WITH ANY STRONGER STORM CELLS THAT
DEVELOP OVER THE NEXT FEW DAYS. THOUGH AVERAGE RAINFALL WILL BE
LESS...THERE COULD BE LOCALIZED AREAS OF ONE TO THREE INCHES OF
RAIN...PARTICULARLY ACROSS THE NORTHERN HALF OF THE AREA. WITH THE
AFOREMENTIONED AREA RECEIVING HEAVY RAINFALL IN THE LAST FEW DAYS
ALREADY...IT WILL NOT TAKE MUCH ADDITIONAL RAIN TO CAUSE ANY
FLOODING PROBLEMS. SO...WE WILL ALLOW THE WATCH TO CONTINUE THROUGH
WEDNESDAY MORNING.

PRESSURE GRADIENT WILL REMAIN ELEVATED OVER THE NEXT FEW DAYS...
PARTICULARLY DURING THE DAYTIME HOURS. SUSTAINED WINDS WILL BE BELOW
LAKE WIND ADVISORY CRITERIA TODAY...BUT WILL MENTION SOME GUSTS TO
25 MPH IN THE FORECAST. TOMORROW WILL LIKELY BE A DIFFERENT STORY AS
THE FRONT APPROACHES...WITH 15 TO 25 MPH WINDS COMMON...AND SOME
GUSTS APPROACHING 35 MPH.

AS HAS BEEN THE CASE THE LAST FEW DAYS...TEMPERATURES WILL BE DEPENDENT
ON CLOUD COVER AND RAINFALL...SO APPROACH THE NUMBERS WITH CAUTION.

LONG TERM...FRIDAY NIGHT THROUGH MONDAY
AN UPPER LOW PRESSURE SYSTEM WILL BE IN THE UPPER MIDWEST TO BEGIN
THE PERIOD WITH ZONAL FLOW OVER ARKANSAS. THIS UPPER LOW QUICKLY
MOVES TO THE EASTERN GREAT LAKES BY SUNDAY AND AN UPPER RIDGE BUILDS
OVER THE SOUTHEAST U.S. SOUTHWEST FLOW RETURNS TO ARKANSAS. THE
UPPER RIDGE EXPANDS OVER THE EASTERN U.S. MONDAY AND TUESDAY.

MODELS ARE IN GOOD AGREEMENT IN THE LONG TERM. A WEAK SHORT WAVE
MOVES THROUGH ARKANSAS SATURDAY WITH LITTLE MOISTURE TO WORK WITH.
WILL INCLUDE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
AREA FOR SATURDAY. HOWEVER...FROM SATURDAY NIGHT THROUGH THE END OF
THE PERIOD TUESDAY...HIGH PRESSURE BUILDS OVER THE AREA...INCREASING
SUBSIDENCE. THIS WILL RESULT IN A WARMING TREND. SUMMERLIKE
TEMPERATURES WILL BE COMMON WITH HIGHS IN THE 80S AND 90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     83  68  80  61 /  30  50  50  60
CAMDEN AR         92  72  88  64 /  10  40  50  60
HARRISON AR       81  66  80  57 /  30  60  40  50
HOT SPRINGS AR    87  72  85  65 /  10  40  50  50
LITTLE ROCK   AR  87  70  86  65 /  20  40  50  60
MONTICELLO AR     91  71  89  68 /  10  40  50  70
MOUNT IDA AR      85  72  82  61 /  10  40  40  40
MOUNTAIN HOME AR  82  67  79  57 /  30  60  50  50
NEWPORT AR        84  69  82  63 /  30  40  50  60
PINE BLUFF AR     89  71  89  67 /  10  40  50  60
RUSSELLVILLE AR   85  69  83  62 /  30  50  40  50
SEARCY AR         84  68  83  64 /  20  40  50  60
STUTTGART AR      88  70  88  66 /  20  40  50  60
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BAXTER-BOONE-
CLEBURNE-CONWAY-FAULKNER-FULTON-INDEPENDENCE-IZARD-JACKSON-
JOHNSON-LOGAN-MARION-NEWTON-PERRY-POPE-SCOTT-SEARCY-SHARP-STONE-
VAN BUREN-WHITE-WOODRUFF-YELL.

&&

64
Hazardous weather outlook, May 24, 10:25 AM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1025 AM CDT TUE MAY 24 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-251000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1025 AM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF STRONG AND SEVERE THUNDERSTORMS IS EXPECTED TO
IMPACT MUCH OF ARKANSAS STARTING LATER TODAY AND CONTINUING TONIGHT.
THERE IS A RISK OF SEVERE OVER MUCH OF NORTHERN AND CENTRAL SECTIONS
OF THE STATE...WITH THE GREATEST THREAT NORTHWEST OF A LINE FROM ASH
FLAT...TO HEBER SPRINGS TO MURFREESBORO.

LOW PRESSURE IS FORECAST TO TRACK FROM THE TEXAS PANHANDLE
NORTHEASTWARD INTO CENTRAL KANSAS DURING THE NEXT 24 HOURS. A COLD
FRONT...TRAILING SOUTHWARD FROM THE LOW...WILL BE THE FOCUS FOR
SCATTERED THUNDERSTORM FORMATION OVER KANSAS AND OKLAHOMA LATER THIS
AFTERNOON.

THE STORMS THAT DO FORM TO THE WEST OF ARKANSAS WILL QUICKLY BECOME
SEVERE. FORECAST WIND PROFILES INDICATE THAT THESE STORMS WILL BE
CAPABLE OF ROTATING AND POSSIBLY PRODUCE TORNADOES. THIS ACTIVITY IS
EXPECTED TO WORK EASTWARD AND AFFECT PARTS OF NORTHWEST AND WEST
CENTRAL ARKANSAS THIS EVENING...WHERE LARGE HAIL AND ISOLATED
TORNADOES WOULD BE THE GREATEST CONCERNS.

AS THE EVENING PROGRESSES...THE STORMS WILL INCREASE IN COVERAGE AS
THEY CONTINUE WORKING FURTHER EASTWARD ACROSS NORTHERN AND CENTRAL
ARKANSAS. DAMAGING WINDS AND LARGE HAIL BECOMING THE PRIMARY
THREATS...ALTHOUGH ISOLATED TORNADOES CANNOT BE RULED OUT.

IN ADDITION...ANY THUNDERSTORM THAT DEVELOPS COULD PRODUCE LOCALLY
HEAVY RAINFALL. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH
WEDNESDAY MORNING FOR THE NORTHERN HALF OF ARKANSAS.

RIVER FLOODING CONTINUES ACROSS EASTERN ARKANSAS. WHILE MOST RIVERS
HAVE CRESTED...SOME ARE RISING AGAIN...AND THE WATER WILL BE VERY
SLOW TO RECEDE. A FEW ROADS IN EASTERN SECTIONS OF THE STATE REMAIN
CLOSED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE WEATHER WILL AGAIN BE POSSIBLE ON WEDNESDAY ACROSS MUCH OF
ARKANSAS. THIS IS DUE TO A STALLED FRONT TO THE NORTH AND WEST OF
ARKANSAS...ALONG WITH A SERIES OF UPPER LEVEL STORM SYSTEMS THAT
WILL INTERACT WITH THE FRONT. ALL OF ARKANSAS WILL HAVE A RISK OF
SEVERE WEATHER WEDNESDAY AFTERNOON AND EVENING...WITH THE GREATEST
CHANCES EAST OF A MOUNTAIN HOME...HOT SPRINGS...TO GURDON TO CAMDEN
LINE. ONCE AGAIN...THE PRIMARY THREATS WILL BE DAMAGING WINDS...
LARGE HAIL AND ISOLATED TORNADOES.

RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN THE NORTHERN
AND CENTRAL COUNTIES NEAREST THE FRONT. THIS COULD LEAD TO RISES ON
AREA RIVERS...BUT NOT TO THE LEVELS REACHED EARLIER THIS MONTH. A
FLASH FLOOD WATCH REMAINS IN EFFECT FOR NORTHERN ARKANSAS THROUGH
WEDNESDAY MORNING.

IT APPEARS THE FRONT WILL FINALLY GAIN SOME MOMENTUM AND MOVE TO THE
SOUTHEAST OF ARKANSAS BY THURSDAY. IT APPEARS FRIDAY AND MOST OF THE
UPCOMING HOLIDAY WEEKEND WILL BE DRY AND WARM AS HIGH PRESSURE
SETTLES OVER THE AREA.

RIVER FLOODING WILL REMAIN AN ISSUE ACROSS EASTERN ARKANSAS FOR THE
NEXT SEVERAL DAYS.

STAY TUNED TO LATER FORECASTS. INDIVIDUALS ARE ENCOURAGED TO MONITOR
NATIONAL WEATHER SERVICE FORECASTS FOR THE LATEST ON RIVER LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED LATE THIS AFTERNOON AND TONIGHT.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

51/44

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:57 PM CDTSevere Thunderstorm WarningLZKJohnson, Logan, Montgomery, Pope, Scott, Yell63 min
May 23, 10:08 PM CDTRiver Flood AdvisoryLZKWhite36 hr
May 23, 10:52 PM CDTSevere Thunderstorm WarningLZKConway, Garland, Johnson, Logan, Perry, Pope and 3 more38 min
May 23, 11:05 PM CDTSevere Thunderstorm WarningLZKPolk, Scott40 min
May 23, 11:31 PM CDTSpecial Weather StatementLZKConway, Faulkner, Perry, Pope, Saline, Van Buren44 min
May 23, 11:34 PM CDTFlash Flood WarningLZKGarland, Montgomery, Polk, Scott, Yell3 hr
May 23, 11:45 PM CDTSevere Thunderstorm WarningLZKGarland, Hot Spring, Montgomery, Perry, Saline45 min
May 23, 11:48 PM CDTSevere Thunderstorm WarningLZKCleburne, Conway, Faulkner, Lonoke, Perry, Pope and 4 more42 min
May 24, 12:28 AM CDTSevere Thunderstorm WarningLZKClark, Dallas, Garland, Grant, Hot Spring, Lonoke and 3 more47 min
May 24, 2:46 AM CDTSpecial Weather StatementLZKJefferson44 min
May 24, 8:28 AM CDTFlash Flood WarningLZKHot Spring71 min
May 24, 8:37 AM CDTRiver Flood AdvisoryLZKFranklin, Johnson, Logan36 hr
May 24, 8:37 AM CDTRiver Flood AdvisoryLZKConway, Perry36 hr
May 24, 8:39 AM CDTRiver Flood WarningLZKYell36 hr
May 24, 4:21 PM CDTRiver Flood WarningLZKPerry47 hr

Nearby

Flash Flood Warnings in Arkansas, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.